Thunderstorm Wind, Montgomery
- When
- May 23, 1:56 PM EST
- Where
- Montgomery County, Barnesville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.220, -77.380
Several trees and wires were blown down.
A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A warm front crossed the region during the morning hours of May 23rd, placing the area in the warm sector by the afternoon hours. At the same time, surface low pressure tracked across the northern Great Lakes, with an attendant cold front moving into the Ohio Valley by the evening. A mesoscale convective system (MCS) was ongoing during the morning hours and moved eastward and into the region during the afternoon hours. Out ahead of the MCS, moisture and warmth increased with moderate instability developing. Aloft, wind shear increased throughout the day and became quite substantial by the late afternoon. The MCS entered Maryland by the mid afternoon hours and intensified into a linear feature that produced damaging winds and one tornado before exiting during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 1:46 PM EST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
246 PM EDT Thu May 23 2019
.SYNOPSIS...
A cold front will approach from the north through this evening
before passing through overnight into early Friday. High
pressure will briefly build overhead later Friday through Friday
night before moving offshore Saturday. A weak cold front will
stall out nearby for Sunday and Monday, and a Bermuda high may
cause hot and humid conditions during the middle portion of next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A Severe Thunderstorm Watch is in effect until 8 PM this evening
for much of northern Virginia, central and southern Maryland,
and eastern West Virginia.
A south to southwest flow has caused a return of noticeably
warmer and more humid conditions this afternoon. Latest
mesoanalysis shows around 1000-2000 J/KG of MLCAPE developing
ahead of a line of showers and thunderstorms. The line of
showers and thunderstorms is expected to pass through the
Washington and Baltimore Metropolitan areas between 3 and 5 pm
this afternoon, and then across southern Maryland into central
Virginia later this afternoon into early this evening. Deep
layer shear remains quite strong (around 45-50 knots ahead of
the line). The combination of the instability and strong shear
suggests that severe thunderstorms are possible with damaging
winds and large hail being the primary threats. The best chance
for severe storms are most likely near and east of the Blue
Ridge Mountains across northern Virginia into the Virginia
Piedmont as well as the Washington and Baltimore Metropolitan
areas/southern Maryland. These areas are east of a pressure
trough, and somewhat higher dewpoints has allowed for the higher
instability. An isolated tornado cannot be ruled out due to the
strong shear as well.
The cold front will drop into the area from the north this
evening before slowly moving through our area into central
Virginia overnight. Scattered showers and thunderstorms may
accompany the frontal passage later this evening, and with
strong shear in place there is a threat for severe
thunderstorms. However, confidence is lower due to the loss of
daytime heating. Convection should dissipate overnight as the
front drops farther south and drier air begins to filter in from
the northwest.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The cold front will continue to drop south Friday and weak high
pressure will build overhead later Friday into Friday night.
Warm conditions will continue, but it will turn out breezy and
noticeably less humid behind the boundary.
High pressure will move offshore Saturday and a return southerly
flow will usher in a return of more humid conditions. A few
showers and thunderstorms are possible in the afternoon and
evening, especially west of the Blue Ridge Mountains where
instability will be higher and there will be a pressure trough
that acts as of lifting mechanism.
Warm and humid conditions are expected Saturday night due to a
southwest flow around high pressure offshore.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday will be a very warm and potentially unstable day, with a
cold front dropping toward the region. Timing will be key, as
there is the potential for another active afternoon/evening if
the front drops south of the MD/PA border overlapping with any
daytime heating.
Present indications suggest that the boundary could sag south of
the area Monday, but the ridge will intensify Tuesday-
Wednesday. If that holds true, the middle of next week will be
very warm if not hot. However, anticipate model fluctuations on
these details. This would also impact thunderstorm chances,
which at this point don't look very high.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A line of showers and thunderstorms will likely pass through the
terminals this afternoon, between 19 and 21z. The best chance
for thunderstorms will be across KIAD, KBWI, KMTN, and KDCA.
Locally damaging wind gusts and large hail are possible.
A cold front will pass through the terminals tonight. Another
round of scattered showers and thunderstorms are possible late
this evening, but confidence is lower due to the loss of daytime
heating. VFR conditions are expected most of the time Friday
through Saturday. Northwest winds will gust around 20 knots
Friday before diminishing Friday evening. Winds will turn to
the south for Saturday.
The only apparent flight restrictions at this time would be within
showers/thunderstorms. Sunday afternoon-evening seems to be the
best opportunity.
&&
.MARINE...
A line of showers and thunderstorms will likely pass through the
waters late this afternoon into early this evening. Damaging
winds and large hail are possible, and a waterspout cannot be
ruled out. Storms are most likely to pass through between 4 PM
and 7 PM this afternoon and early evening.
Another round of showers and gusty thunderstorms are possible
later this evening, but confidence is lower due to the loss of
daytime heating.
A Small Craft Advisory is in effect for the waters until
midnight. There may be a brief lull in the stronger gradient
winds overnight before winds increase behind a cold front
Friday. A Small Craft Advisory is in effect for the waters
Friday into Friday evening. High pressure will briefly build
overhead Friday night before moving offshore Saturday.
Thunderstorms may be affecting the waters late Sunday, with
northwest flow conducive for Small Craft Advisories behind the
front, lingering into Monday.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels are expected through this evening due to a
southerly flow, but confidence is too low for an advisory due to
a westerly component to the wind and the fact that the next high
tide will be the lower of the two this evening.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
Small Craft Advisory from 7 AM to 8 PM EDT Friday for
ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...HTS
AVIATION...BJL/HTS
MARINE...BJL/HTS
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 104 PM EDT Thu May 23 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-241000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 104 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 pm this evening. Isolated to scattered severe thunderstorms are possible this afternoon and evening. Locally damaging winds and large hail are the primary threats, but an isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-241000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 104 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 8 PM this evening for portions of northern and central Virginia, central Maryland, and the eastern Panhandle of West Virginia. Isolated to scattered severe thunderstorms are possible this afternoon and evening. Locally damaging winds and large hail are the primary threats, but an isolated tornado cannot be ruled out as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 18:54 UTC.
24 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several trees and wires were blown down.
Multiple trees and wires were blown down in the Boyds area.
Numerous trees were blown down and snapped.
Multiple reports of trees and utility poles blown down.
Multiple trees and large branches were blown down near the intersection of Washingtonian Boulevard and Great Seneca Highway. A gust to 67 mph was measured near Gaithersburg.
A large tree was uprooted, one tree was snapped, and another large branch was snapped on private property.
Multiple trees and wires were blown down.
Two large 20 inch in diameter trees were snapped.
A line of showers and thunderstorms crossed the Blue Ridge Mountains around 2:30 PM EDT (1:30 PM EST) 23 May 2019, then tapped into strong thermodynamics and wind shear, creating a Quasi-Linear Convective System (QLCS) that increased in intensity as it tracked southeast across central and southern Maryland, Washington DC, and northern Virginia. The QLCS spawned an EF1 tornado in Howard County MD between 3:27 PM EDT (2:27 PM EST) and 3:36 PM EDT (2:36 EST), with a discontinuous damage path of 5.5 miles, moving east-southeast at an estimated 40 mph.
The first evidence of tornadic damage was near the intersection of Brighton Dam Road and MD Route 108 in Clarksville. Several trees were uprooted in this vicinity with large branches pulled towards each other, and fell in multiple directions, except westerly.
As the tornado moved east, more convergent tree damage extended on either side of Cedar Lane around Corina Court in Columbia. One eyewitness in this location who was interviewed saw the tornado knocking down trees, resulting in swirling debris. Most trees in this location were uprooted, but a few were snapped. Trees here were both softwood and hardwood. One tree fell into the roof of a house. Another resident in this area reported getting the wireless emergency alert on their phone, followed moments later by strong winds, which knocked down large trees.
Tree damage was also noted along Shaker Drive between Seneca Farm Road and Wayover Way, where numerous large trees were uprooted, with a couple of trees |snapped, falling to the north.
The most significant damage noted was near the 9400 block of Patuxent Woods Drive, where a grove of hardwood and softwood trees were snapped about midway up their trunks, falling haphazardly. A nearby office building lost part of its roof, which blew towards the east. Trees were down further to the east, but it is likely that this was due to straight-line winds as radar analysis showed the tornado vortex broadening rapidly.
A tree was blown down onto a house.
Multiple trees were blown down.
Multiple trees were blown down.
A wind gust of 58 mph (50 knots) was measured near Clarksville.
Multiple large trees were blown down.
Multiple large trees and branches were blown down.
A tree was blown down onto a house.
Multiple trees and utility poles were blown down throughout Prince Georges County. A wind gust to 63 mph was measured at Andrews Air Force Base.
A tree was blown down onto a house on Leslie Avenue at Wooster Road.
Multiple trees and wires were blown down throughout Anne Arundel County.
A tree was blown down near Owings.
A tree was blown down on Beaver Dam Road.
A tree was blown down onto Loveville Road near the intersection with Bishop Road.
A tree was blown down on Calvert Beach Road at Apple Way.
A tree was blown down on Coyote Trail.
A tree was blown down on Saint Andrews Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyThe tornado archive for Maryland, 2019Warnings in Maryland, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826165, 826163, 826164, 826169, 826166, 826167, 826168, 826170, 826161, 826178, 826171, 826172, 826195, 826173, 826175, 826183, 826184, 826185, 826186, 826187, 826188, 826189, 826190, 826191, 826194.